Category: 

What Is Liver Poisoning?

Liver poisoning is commonly caused by an acetaminophen overdose.
Many wild mushrooms can cause liver poisoning.
The primary function of the liver is to process toxins in the body into waste.
Vomiting is symptomatic of liver poisoning.
Article Details
  • Written By: Marisa O'Connor
  • Edited By: Melissa Wiley
  • Last Modified Date: 17 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Sharks hunt by sensing electromagnetic fields produced by their prey.  more...

October 24 ,  1929 :  The Black Thursday crash in the US stock market took place.  more...

The primary function of the liver is to process toxins in the body into waste. The organ is not invincible, however, and its frequent handling of toxins makes it particularly vulnerable to poisoning. There are many toxins that can cause liver poisoning, including acetaminophen, anti-inflammatory drugs, and some chemicals found in nature. Vomiting and nausea are symptomatic of poisoning, and severe cases are lethal.

Acetaminophen overdose is one of the most common causes of liver poisoning, also known as hepatoxicity. Acetaminophen is the active ingredient in many over-the-counter pain relievers. Most people tolerate this drug well when taken in proper doses, but some people are so sensitive to acetaminophen that even recommended doses can trigger hepatotoxicity. When the liver is confronted with more of this toxin than it can process, the organ itself becomes damaged and poisoned by the toxin.

Liver poisoning can be caused by another type of over-the-counter drug called nonsteriodal anti-inflammatory drugs. Common examples are aspirin and phenylbutazone. Some other drugs that contain nonsteriodal anti-inflammatories are ibuprofen, sulindac, and prioxicam. Like acetaminophen, the poisoning can be caused by either an overdose of or an oversensitivity to the drug.

Ad

Man-made chemicals are not solely responsible for liver poisoning. Chemicals found in nature can also lead to hepatotoxicity. Mushrooms are one of the leading causes of poisoning in nature. People associate mushrooms with food they buy at the supermarket, perhaps not knowing that many wild mushrooms are poisonous to humans. Valarian root, horse chestnut leaf, and ackee fruit are also natural herbs that can cause hepatotoxicity.

Symptoms of liver poisoning come in three distinct stages. The first occurs within the first 24 hours of ingesting the toxin and mostly involves nausea and vomiting. The next stage is called the latent stage, when no symptoms are present but the toxin is still affecting the body. The latent stage lasts another 24 hours or so and is followed by the third phase, which may take up to 72 hours to present. During this last phase, the damage to the liver can be assessed with a liver blood test, and the prognosis can be determined.

Liver poisoning is not very common in general, but is most common in young adults. Poisoning of any kind is always serious, and hepatotoxicity is often deadly. The only chance of survival for a person with severe liver toxicity is liver transplant.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email